IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 932 
Small font sizeDefault font sizeIncrease font size
Navigate Here
 »   Next article
 »   Previous article
 »   Table of Contents

Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3358    
    Printed122    
    Emailed0    
    PDF Downloaded354    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 

 CASE REPORT
Year : 2009  |  Volume : 41  |  Issue : 1  |  Page : 51-53

Upper gastrointestinal bleeding in a patient with depression receiving selective serotonin reuptake inhibitor therapy


Department of Psychiatry, Institute of Human Behaviour and Allied Sciences (IHBAS), Dilshad Garden, Delhi, India

Correspondence Address:
Deepak Kumar
Department of Psychiatry, Institute of Human Behaviour and Allied Sciences (IHBAS), Dilshad Garden, Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.48881

Rights and Permissions

Background: Serotonin plays an important role in the normal clotting phenomenon and is released by platelets. Platelets are dependent on a serotonin transporter for the uptake of serotonin, as they cannot synthesize it themselves. Selective serotonin reuptake inhibitors (SSRIs) block the uptake of serotonin into platelets and can cause problems with clotting leading to bleeding. Aim: This case report highlights the occurrence of upper gastrointestinal bleeding in the index case on initiating SSRI therapy for depression and the prompt resolution of the same on its discontinuation on two separate occasions. Conclusion: SSRIs may cause upper gastrointestinal (GI) bleeding. Physicians should be aware of the same and should try to rule out previous episodes of upper GI bleed or the presence of other risk factors which might predispose to it before prescribing SSRIs; they should also warn the patients about this potential side effect. Also, the presence of thalassemia trait in the index patient deserves special attention and needs to be explored to see if it might in any way contribute in potentiating this side effect of SSRIs.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow